Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 15, NWS JSJ

April 24, 2024

NWS JSJ issued this flash flood warning at Apr 24, 2024, 3:33 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2024, 3:33 PM CDT (20:33 UTC)
Expired
Apr 24, 2024, 6:36 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 53 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

546 
WGCA52 TJSJ 242033
FFWSJU
PRC091-145-242345-
/O.NEW.TJSJ.FF.W.0015.240424T2033Z-240424T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
433 PM AST Wed Apr 24 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Manati County in Puerto Rico...
  Vega Baja County in Puerto Rico...

* Until 745 PM AST.

* At 433 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1847 6646 1849 6644 1849 6640 1849 6639
      1847 6636 1848 6635 1843 6635 1834 6638
      1837 6640 1837 6641 1838 6642 1835 6653
      1842 6654 1843 6653 1844 6654 1845 6654
      1849 6653

FLASH FLOOD...RADAR INDICATED

$$

LIS
1 follow-up statement
910 
WGCA72 TJSJ 242336
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
736 PM AST Wed Apr 24 2024

PRC091-145-242346-
/O.CAN.TJSJ.FF.W.0015.000000T0000Z-240424T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Manati PR-Vega Baja PR-
736 PM AST Wed Apr 24 2024

...FLASH FLOOD WARNING FOR MANATI AND VEGA BAJA COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1847 6646 1849 6644 1849 6640 1849 6639
      1847 6636 1848 6635 1843 6635 1834 6638
      1837 6640 1837 6641 1838 6642 1835 6653
      1842 6654 1843 6653 1844 6654 1845 6654
      1849 6653

$$

LI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 2:54 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 24, 2:54 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
354 PM AST Wed Apr 24 2024

.SYNOPSIS...

The influence of a surface trough will continue to impact the
local weather conditions. Winds are forecast to become light and
easterly tomorrow, promoting slow-moving showers and thunderstorms.
With the expected weather, the potential for urban and stream
flooding remains elevated through the short-term period.

&&

.SHORT TERM...Tonight through Friday...

In the morning, mostly hazy skies prevailed across the islands.
Nonetheless, some shower activity filtered along the northeastern
sections of Puerto Rico, Culebra, and Saint Croix, with the
municipality of Fajardo receiving the heaviest rainfall and
accumulations of around an inch. By the early afternoon hours,
showers started to form along southern, interior, and eastern
sections of Puerto Rico and then spread across the entire island.
This rainfall activity promoted another active afternoon in PR.
Temperatures-wise, they remained in the 80s along the coastal
areas, while over the higher elevations, they stayed in the 70s to
low 80s.

The latest model guidance continues to indicate the presence of the
surface trough near the forecast area. This trough, coupled with
the light east-southeast winds, is persisting and is being
influenced by an approaching frontal boundary from the northwest.
As a result, tonight, we can expect some residual showers of the
afternoon convection across the west, along with overnight passing
showers, particularly over eastern Puerto Rico and the U.S.
Virgin Islands.

On Thursday, winds will gradually become more easterly. As mentioned
in previous discussions, the surface perturbation will gradually
move out of the area from Thursday into Friday. However, a mid-
level short-wave trough, along with the aforementioned frontal
boundary, will cross the northeastern Caribbean through the end of
the week, maintaining or even enhancing unstable conditions
across the region. Moisture levels will also remain above normal
throughout this period. Overall, wet and unstable weather
conditions will prevail for the remainder of the short-term
forecast. In other words, expect periods of heavy showers and
isolated to scattered thunderstorms across Puerto Rico and the
U.S. Virgin Islands. Consequently, the risk of flooding will
remain elevated, with the potential for urban and small stream
flooding, along with localized flash flooding and landslides.
Gusty wind conditions and frequent lightning cannot be ruled out,
particularly with the strongest rainfall activity.

&&

.LONG TERM...Saturday through Wednesday....
//from previous discussion//

Lingering moisture from a surface trough will continue to produce a
pattern of passing showers on Saturday, especially during the
morning hours. By later in the afternoon, this moisture will
gradually be pushed south of the local region, as a surface high
pressure exits the eastern coast of the United States. This surface
high will push drier air into the local area and will promote mainly
fair weather conditions for most of the long-term period. The drier
airmass will lower the precipitable water values to around 1.20
inches from Saturday through Tuesday. Moderate to fresh northeast
winds between 15 to 20 mph with higher gusts are expected in
response to the surface high as well. Despite of the drier air
filtering into the local area, there is the chance for shower
development over the local waters at times. These showers may reach
the U.S. Virgin Islands and portions of Puerto Rico. In addition,
afternoon convection is possible across the southwestern portions
of Puerto Rico each afternoon due to the combination of daytime
heating and local effects. Wednesday will be a transition day from
a dry into a much wetter pattern. A field of moisture is expected
to reach the local area from South America increasing the
potential for heavy showers and thunderstorms across the region.
Daytime temperatures are expected to remain in the mid 80s along
the coastal and urban areas of Puerto Rico and the U.S. Virgin
Islands, and in the low 80s across the higher elevations. Heat
indices will stay in the mid to upper 90s.

&&

.AVIATION...
(18Z TAFs)

Sfc trough across the area will continue to produce SHRA/TSRA across
much of the interior, northern and western sections of PR. This
could lead to tempo MVFR conds at TJBQ/TJSJ thru 22z. Elsewhere, VFR
conditions should prevail for the rest of the period. HZ due to
Saharan dust continues across the northeastern Caribbean but VSBY
should remain P6SM. Low-level winds will continue from the SE at 8-
12 kt, bcmg light and variable overnight. Showers are expected to
increase once again in and around TIST/TISX btw 25/12-16z.

&&

.MARINE...

A small northwesterly swell is expected to arrive later tonight into
Thursday. Showers and thunderstorms will continue to affect the
local waters for the next few days. Another surface trough will
strengthen the easterly winds from Thursday into Friday, before
becoming northeast on Saturday under the influence of a surface high
pressure moving off the eastern coast of the United States.

&&

.BEACH FORECAST...

Breaking waves of around 3 feet will maintain the risk of rip
currents generally low tonight. However, will become moderate
again tonight for the northern beaches of the local islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...MMC/LIS
LONG TERM....GRS
AVIATION...DS
MARINE/BEACH FORECAST...MMC
PUBLIC DESK...MMC/LIS/RC
Hazardous weather outlook, Apr 24, 4:03 AM CDT, 11 hours 30 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
453 AM AST miércoles 24 de abril de 2024

AMZ711>745-PRZ001>013-250900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
453 AM AST miércoles 24 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Aislado a tormentas eléctricas dispersas posibles a través
del área. Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índice de calor de 102-107 grados a través de las
áreas urbanas y costeras del oeste y norte de Puerto Rico.
Agotamiento por calor es posible con una exposición prolongada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas marinas del Atlántico.

.Corrientes Marinas...Bajo riesgo de corrientes marinas durante el
día.  Sin embargo, una marejada débil del norte podría promover
corrientes marinas amenazantes a la vida en las zonas de oleaje del
norte comenzando esta noche.

.DÍAS DOS A SIETE...jueves a martes

Un patrón meteorológico húmedo e inestable persistirá hasta al menos
el final de la semana laboral.  Esta configuración promoverá
tormentas eléctricas y lluvia excesiva a través del área.  El calor
excesivo limitado es  posible mañana a través de los municipios del
norte central.  Se esperan condiciones marinas picadas hasta el
viernes.  Luego, se esperan condiciones marinas y costeras
deteriorándose tarde este fin de semana hasta  principios de la
próxima semana.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-250900-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
453 AM AST miércoles 24 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Aislado a tormentas eléctricas dispersas posibles a través
de las aguas locales, algunas posiblemente rozando las islas.  Esté
atento a las  tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje.  Las inundaciones urbanas y de riachuelos son posibles.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas marinas del Atlántico.

.Corrientes Marinas...Bajo riesgo de corrientes marinas durante el
día.  Sin embargo, una marejada débil del norte podría promover
corrientes marinas amenazantes a la vida en las zonas de oleaje del
norte comenzando esta noche.

.DÍAS DOS A SIETE...jueves a martes

Un patrón meteorológico húmedo e inestable persistirá hasta al menos
el final de la semana laboral.  Esta configuración promoverá
tormentas eléctricas y lluvia excesiva a través del área.  Se
esperan condiciones marinas picadas hasta el viernes.  Luego, se
esperan condiciones marinas y costeras deteriorándose tarde este fin
de semana hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:29 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 24, 12:41 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 12:44 PM CDTAreal Flood AdvisoryJSJ6 hr
Apr 24, 1:48 PM CDTFlash Flood WarningJSJ4 hr
Apr 24, 1:59 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 2:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 2:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 2:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 2:47 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 3:03 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 24, 6:36 PM CDTAreal Flood AdvisoryJSJ69 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.